Skip to main content

Advertisement

Log in

Aconite Poisoning over 5 Years

A Case Series in Hong Kong and Lessons Towards Herbal Safety

  • Original Research Article
  • Published:
Drug Safety Aims and scope Submit manuscript

Abstract

Background: Aconite poisoning is a severe, life-threatening poisoning related to the use of traditional Chinese medicine (TCM). Despite current legislation, repeated poisoning cases are steadily encountered.

Objective: The aim of the study was to summarize the clinical features and to elucidate the causative and contributory factors leading to aconite poisoning.

Methods: This study was conducted within the Hospital Authority Toxicology Reference Laboratory, which is the sole tertiary referral clinical toxicology laboratory in Hong Kong. This retrospective study reviewed all confirmed aconite poisoning cases handled by a clinical toxicology laboratory between April 2004 and July 2009. The diagnosis in all cases was confirmed biochemically by detecting aconitum alkaloids in urine specimens. Additionally, herbal specimens were morphologically identified and herbal formulae were studied and transcribed. The cause of poisoning for each case was determined whenever possible.

Results: Fifty-two cases were examined in this aconite poisoning case series. Neurological, cardiovascular and gastrointestinal toxicities were encountered in 49 (94.2%), 46 (88.5%) and 31 (59.6%) patients, respectively. The poisoning was severe in 6 (11.5%) patients, moderate in 17 (32.7%) patients and mild in 29 (55.8%) patients. Amongst 44 patients (84.6%) in whom the underlying reasons of poisoning could be determined, four major causes were found. These included overdose- prescription of a higher than recommended dosage of aconite herbs in 17 (32.7%) cases; ‘hidden’ poisoning (the aconite herb was not prescribed but dispensed inadvertently) in 17 (32.7%) cases; usage of inadequately processed herbs in 7 (13.5%) cases; and dispensary error in 2 (3.9%) cases. No case fatality was recorded.

Conclusion: In the majority of cases in this series, the causes of poisoning can be traced to poor-quality herbs, poor quality of prescription practice, or dispensary errors. The quality issues of TCM practice should be critically addressed to minimize this poisoning threat.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Fig. 1
Table I
Table II
Fig. 2
Table III

Similar content being viewed by others

References

  1. Chan TY, Tomlinson B, Tse LK, et al. Aconitine poisoning due to Chinese herbal medicines: a review. Vet Hum Toxicol 1994 Oct; 36(5): 452–5

    PubMed  CAS  Google Scholar 

  2. Li Y, Zhoa YY, Yu HP, et al. Pharmacopoeia of the People’s Republic of China: Beijing: People’s Health Publishing House and Chemical Technology Press, 2010

    Google Scholar 

  3. Gogtay NJ, Bhatt HA, Dalvi SS, et al. The use and safety of non-allopathic Indian medicines. Drug Saf 2002; 25(14): 1005–19

    Article  PubMed  CAS  Google Scholar 

  4. Chan TY. Aconite poisoning. Clin Toxicol (Phila) 2009 Apr; 47(4): 279–85

    Article  CAS  Google Scholar 

  5. Chan TY. Aconitine poisoning: a global perspective. Vet Hum Toxicol 1994 Aug; 36(4): 326–8

    PubMed  CAS  Google Scholar 

  6. Yoshioka N, Gonmori K, Tagashira A, et al. A case of aconitine poisoning with analysis of aconitine alkaloids by GC/SIM. Forensic Sci Int 1996 Aug 15; 81(2–3): 117–23

    Article  PubMed  CAS  Google Scholar 

  7. Lowe L, Matteucci MJ, Schneir AB. Herbal aconite tea and refractory ventricular tachycardia [letter]. N Engl J Med 2005 Oct 6; 353(14): 1532

    Article  PubMed  CAS  Google Scholar 

  8. Fitzpatrick AJ, Crawford M, Allan RM, et al. Aconite poisoning managed with a ventricular assist device. Anaesth Intensive Care 1994 Dec; 22(6): 714–7

    PubMed  CAS  Google Scholar 

  9. Fujita Y, Terui K, Fujita M, et al. Five cases of aconite poisoning: toxicokinetics of aconitines. J Anal Toxicol 2007 Apr; 31(3): 132–7

    PubMed  CAS  Google Scholar 

  10. Smith SW, Shah RR, Hunt JL, et al. Bidirectional ventricular tachycardia resulting from herbal aconite poisoning. Ann Emerg Med 2005 Jan; 45(1): 100–1

    Article  PubMed  Google Scholar 

  11. But PP, Tai YT, Young K. Three fatal cases of herbal aconite poisoning. Vet Hum Toxicol 1994 Jun; 36(3): 212–5

    PubMed  CAS  Google Scholar 

  12. Chan TY. Incidence of herb-induced aconitine poisoning in Hong Kong: impact of publicity measures to promote awareness among the herbalists and the public. Drug Saf 2002; 25(11): 823–8

    Article  PubMed  Google Scholar 

  13. Lin CC, Chan TY, Deng JF. Clinical features and management of herb-induced aconitine poisoning. Ann Emerg Med 2004 May; 43(5): 574–9

    Article  PubMed  Google Scholar 

  14. Pullela R, Young L, Gallagher B, et al. A case of fatal aconitine poisoning by Monkshood ingestion. J Forensic Sci 2008 Mar; 53(2): 491–4

    Article  PubMed  CAS  Google Scholar 

  15. Weijters BJ, Verbunt RJ, Hoogsteen J, et al. Salade malade: malignant ventricular arrhythmias due to an accidental intoxication with Aconitum napellus. Neth Heart J 2008; 16(3): 96–9

    Article  PubMed  CAS  Google Scholar 

  16. Van Landeghem AA, De Letter EA, Lambert WE, et al. Aconitine involvement in an unusual homicide case. Int J Legal Med 2007 May; 121(3): 214–9

    Article  PubMed  Google Scholar 

  17. Chan TY. Aconite poisoning presenting as hypotension and bradycardia. Hum Exp Toxicol 2009 Dec; 28(12): 795–7

    Article  PubMed  Google Scholar 

  18. Chinese Medical Council of Hong Kong. Regulation of Chinese medicine [online]. Available from URL: http://www.cmchk.org.hk/pcm/eng/main_rpcm.htm#PCM [Accessed 2011 Jun 30]

  19. Zhao ZZ. An illustrated Chinese Materia Medica in Hong Kong. Hong Kong: School of Chinese Medicine, Hong Kong Baptist University, 2004

    Google Scholar 

  20. Lai CK, Poon WT, Chan YW. Hidden aconite poisoning: identification of yunaconitine and related aconitum alkaloids in urine by liquid chromatography-tandem mass spectrometry. J Anal Toxicol 2006 Sep; 30(7): 426–33

    PubMed  CAS  Google Scholar 

  21. Poon WT, Lai CK, Ching CK, et al. Aconite poisoning in camouflage. Hong Kong Med J 2006 Dec; 12(6): 456–9

    PubMed  CAS  Google Scholar 

  22. Matsuyama KTS, Kakiuchi N, Mikage M. The effect of planting depth, disbudding, and root pruning on root weight and aconite alkaloid content of the tuberous root of aconite. J Nat Med 2007; 61: 127–30

    Article  CAS  Google Scholar 

  23. Lu G, Dong Z, Wang Q, et al. Toxicity assessment of nine types of decoction pieces from the daughter root of Aconitum carmichaeli (Fuzi) based on the chemical analysis of their diester diterpenoid alkaloids. Planta Med 2010 May; 76(8): 825–30

    Article  PubMed  CAS  Google Scholar 

  24. Persson HE, Sjoberg GK, Haines JA, et al. Poisoning severity score: grading of acute poisoning. J Toxicol Clin Toxicol 1998; 36(3): 205–13

    Article  PubMed  CAS  Google Scholar 

  25. Chan TY, Tam HP, Lai CK, et al. A multidisciplinary approach to the toxicologic problems associated with the use of herbal medicines. Ther Drug Monit 2005 Feb; 27(1): 53–7

    Article  PubMed  Google Scholar 

  26. Deng JF, Lin TJ, Kao WF, et al. The difficulty in handling poisonings associated with Chinese traditional medicine: a poison control center experience for 1991–1993. Vet Hum Toxicol 1997 Apr; 39(2): 106–14

    PubMed  CAS  Google Scholar 

  27. Chan TY, Tomlinson B, Critchley JA. Aconitine poisoning following the ingestion of Chinese herbal medicines: a report of eight cases. Aust N Z J Med 1993 Jun; 23(3): 268–71

    Article  PubMed  CAS  Google Scholar 

  28. Ogata MIT, Tuji H, Kasahara Y. Qualitative and quantitative analysis of aconite analogs in Aconitum plants. Report of the Yamagata Prefectural Institute of Public Health 2003; 36: 54–7

    Google Scholar 

  29. Guo LX ZG, Tang GH. A discussion on the prescribed dosage of Aconitum carmichaeli recommended by the Chinese Pharmacopoeia. J Sichuan Tradit Chinese Med 2009; 27(8): 60–2

    Google Scholar 

  30. Wu KM, Farrelly JG, Upton R, et al. Complexities of the herbal nomenclature system in traditional Chinese medicine (TCM): lessons learned from the misuse of Aristolochia-related species and the importance of the pharmaceutical name during botanical drug product development. Phyto-medicine 2007 Apr; 14(4): 273–9

    Article  CAS  Google Scholar 

  31. Shaw D. Toxicological risks of Chinese herbs. Planta Med 2010 Dec; 76(17): 2012–8

    Article  PubMed  CAS  Google Scholar 

Download references

Acknowledgements

We would like to thank the technical staff who handled the specimens and helped in analytical work.

We declare that we have no conflict of interest. No sources of funding were used to conduct this study or prepare this manuscript.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Tony Wing Lai Mak.

Rights and permissions

Reprints and permissions

About this article

Cite this article

Chen, S.P.L., Ng, S.W., Poon, W.T. et al. Aconite Poisoning over 5 Years. Drug Saf 35, 575–587 (2012). https://doi.org/10.2165/11597470-000000000-00000

Download citation

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.2165/11597470-000000000-00000

Keywords

Navigation